Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 35, NWS Columbia, SC

February 13, 2020Lincoln County, Georgia; McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Feb 13, 2020, 9:29 AM EST for Lincoln County, Georgia; McCormick County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 13, 2020, 9:29 AM EST (14:29 UTC)
Expired
Feb 13, 2020, 10:15 AM EST
In force
46 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lincoln County, GA, McCormick County, SC

The radar

The Greer radar (KGSP), 108 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 462 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
462 m²/s²
0-3 km storm-relative helicity
506 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

281 
WUUS52 KCAE 131429
SVRCAE
GAC181-SCC065-131515-
/O.NEW.KCAE.SV.W.0035.200213T1429Z-200213T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
929 AM EST Thu Feb 13 2020

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Lincoln County in east central Georgia...
  McCormick County in central South Carolina...

* Until 1015 AM EST.

* At 928 AM EST, severe thunderstorms were located along a line
  extending from near Bobby Brown State Park to Washington, moving
  east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  McCormick, Lincolnton, Elijah Clark State Park, Mccormick County
  Airport, Hamilton Branch State Park, Parksville, Plum Branch,
  Bordeaux, Modoc, Knox Scout Reservation, Double Branches, Curry
  Hill, Chennault, Modoc Boat Ramp, New Hope, Long Cane Creek Picnic
  Area, Hickory Knob State Resort Park, Loce, Gill's Point and
  Hester's Ferry Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

&&

LAT...LON 3398 8261 3396 8256 3401 8259 3407 8253
      3406 8233 3397 8230 3402 8225 3397 8218
      3398 8205 3395 8205 3393 8216 3388 8216
      3383 8212 3376 8217 3371 8218 3372 8253
      3383 8260 3386 8257 3386 8261 3395 8263
TIME...MOT...LOC 1428Z 265DEG 38KT 3397 8255 3374 8271 

HAIL...<.75IN
WIND...60MPH
 
$$

JAQ
2 follow-up statements
176 
WWUS52 KCAE 131445
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
945 AM EST Thu Feb 13 2020

GAC181-SCC065-131515-
/O.CON.KCAE.SV.W.0035.000000T0000Z-200213T1515Z/
Lincoln GA-McCormick SC-
945 AM EST Thu Feb 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM EST
FOR CENTRAL LINCOLN AND MCCORMICK COUNTIES...

At 944 AM EST, severe thunderstorms were located along a line
extending from near Troy to near Lincolnton, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
McCormick, Lincolnton, Mccormick County Airport, Elijah Clark State
Park, Parksville, Plum Branch, Hickory Knob State Resort Park,
Bordeaux, Baker Creek State Park, Curry Hill, Whitetown, Hawe Creek
Campground, Long Cane Creek Picnic Area and Willington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Severe thunderstorms can produce large capsizing waves. If on or near
Lake Strom Thurmond move into dock and take shelter!

Report any hail, damaging winds or flooding directly to the Columbia 
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or 
by e-mail at NWS.Columbia@noaa.gov.

&&

LAT...LON 3406 8241 3406 8233 3397 8230 3402 8225
      3397 8218 3398 8205 3395 8205 3393 8216
      3388 8216 3383 8212 3379 8215 3377 8253
      3381 8256 3399 8240
TIME...MOT...LOC 1444Z 265DEG 38KT 3398 8236 3375 8252 

HAIL...<.75IN
WIND...60MPH
 
$$

JAQ
896 
WWUS52 KCAE 131507
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
1007 AM EST Thu Feb 13 2020

GAC181-SCC065-131515-
/O.CON.KCAE.SV.W.0035.000000T0000Z-200213T1515Z/
Lincoln GA-McCormick SC-
1007 AM EST Thu Feb 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM EST
FOR CENTRAL LINCOLN AND CENTRAL MCCORMICK COUNTIES...

At 1006 AM EST, severe thunderstorms were located along a line
extending from 10 miles southwest of Ninety Six Historic Site to near
Lincolnton, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
McCormick, Lincolnton, Mccormick County Airport, Elijah Clark State
Park, Parksville, Plum Branch, Hickory Knob State Resort Park, Baker
Creek State Park, Whitetown and Hawe Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms can produce large capsizing waves. If on or near
Lake Greenwood move into dock and take shelter!

&&

LAT...LON 3400 8223 3397 8218 3398 8205 3395 8205
      3393 8216 3388 8216 3383 8212 3379 8215
      3377 8247 3386 8247
TIME...MOT...LOC 1506Z 261DEG 26KT 3400 8209 3377 8241 

HAIL...<.75IN
WIND...60MPH
 
$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 13, 7:00 AM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Feb 13, 7:00 AM EST, 2 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Columbia SC
700 AM EST Thu Feb 13 2020

.SYNOPSIS...
A cold front will move through today. Dry and cooler high
pressure builds into the area tonight into the weekend.
Increased moisture early next week leading to more rain chances
through midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update...issued lake wind advisory today for gusts around 25 to
30 knots today ahead of the convective band.

Upper trough continues over the central CONUS, with anomalously high
upper heights over our region. Northern stream upper energy to dive
SE into the Midwest, ejecting a southern stream impulse to the NE
from TX to the Mid Atlantic. At the surface, a cold front, and
associated band of showers and a few thunderstorms, will come
through today. Track of upper energy and surface wave to remain
to our north. Instability will be weak but considerable low
level jet and moderate shear could provide a severe threat. SPC
maintains MRGL risk of severe on their 06z day one outlook.
Latest high resolution models indicate a narrow leading band of
convection moving through the FA generally 14z-21z, with
showers behind it, eventually clearing out this evening. This
timing provides the best instability across the southern FA,
though still generally weak. Breezy conditions expected today
out of the SW, especially ahead of the convective band, with
winds shifting to W and NW and diminishing late today and
tonight.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Drier and more seasonable conditions are expected for Friday and
Saturday as strong high pressure centered over the Midwest from
Canada ridges into the southeastern US. The coldest air associated
with this high will remain well to the north but high temperatures
will remain in the 50s for Friday with clear skies leading to
overnight lows dipping into the 20s and low 30s. The axis of this
ridge will shift to the leeward side of the Appalachians Saturday as
colder air makes it further south. Highs for Saturday are expected
to stay in the 40s in the northern Midlands and into the 50s
elsewhere. As the high moves off the Mid Atlantic coast Saturday
night, the flow pattern will shift southwesterly which will help to
moderate this airmass as well as allow some moisture to begin to
return.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
PWATs recover to around .75 inches Sunday with an approaching
shortwave. With better moisture near the coast, showers will be more
likely to the east. Kept slight chance pops but low confidence for
Sunday and Sunday night.

Beyond Sunday, models have continued to show differing solutions
with the GFS favoring a more zonal flow pattern that would limit
the moisture that moves into the area. Meanwhile the ECMWF pumps
a significant amount of moisture in from the Gulf of Mexico
beginning early Tuesday which would lead to a better chance for
widespread showers. There has been a bit more consistency among
the ECMWF over the past few runs with agreement among many GEFS
members so kept in chance pops for most of the area Monday
night through Wednesday.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
A moist low level SSW flow will provide MVFR to IFR CIGs this
morning. A strong low level boundary layer flow is confirmed by
recent ACARS soundings, and will maintain mention of LLWS.

A cold front, and associated band of showers and a few
thunderstorms, will come through today. Track of upper energy and
surface wave to remain to our north. Instability expected to be weak
but considerable low level jet and moderate shear could provide a
severe threat. Latest high resolution models indicate a narrow
leading band of convection moving through the TAF sites around 16z-
19z, with showers behind it through late day, eventually clearing
out this evening. Expect breezy surface winds out of the SW this
morning, with winds shifting to W and NW behind the system. VFR
tonight.

EXTENDED AVIATION OUTLOOK... No significant impacts to aviation
expected tonight through Saturday. Some questions about moisture
return and possible CIG restrictions late Saturday night and early
Sunday.  Increasing moisture may provide late night and early
morning stratus/fog and a chance of showers Mon/Tue.

&&

.HYDROLOGY...
River levels falling at most river forecast points, though still
in flood at some locations. Please stay abreast of the latest
river stage forecasts on our webpage at weather.gov/cae.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 1 PM EST this afternoon for GAZ040.
     Lake Wind Advisory until 3 PM EST this afternoon for
     GAZ063>065-077.
SC...Lake Wind Advisory until 1 PM EST this afternoon for SCZ018-
     020-021-025-026-115-116.
     Lake Wind Advisory until 3 PM EST this afternoon for SCZ016-
     022-027-028-030.
     Lake Wind Advisory until 5 PM EST this afternoon for SCZ029-
     031-035>038-041.

&&
Hazardous weather outlook, Feb 13, 7:01 AM EST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
701 AM EST Thu Feb 13 2020

GAZ063>065-077-SCZ016-022-027-028-030-141215-
McDuffie-Columbia-Richmond-Burke-Chesterfield-Kershaw-Lexington-
Richland-Aiken-
701 AM EST Thu Feb 13 2020

...LAKE WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

Isolated strong to severe thunderstorms are possible this afternoon
as a cold front crosses the region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GAZ040-SCZ018-020-021-025-026-115-116-141215-
Lincoln-McCormick-Newberry-Fairfield-Edgefield-Saluda-
Northern Lancaster-Southern Lancaster-
701 AM EST Thu Feb 13 2020

...LAKE WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

Isolated strong to severe thunderstorms are possible this afternoon
as a cold front crosses the region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ029-031-035>038-041-141215-
Lee-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
701 AM EST Thu Feb 13 2020

...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

Isolated strong to severe thunderstorms are possible this afternoon
as a cold front crosses the region.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 13, 9:07 AM EST, 22 minutes before
Special Weather Statement
National Weather Service Columbia SC
907 AM EST Thu Feb 13 2020

GAZ040-SCZ018-131430-
Lincoln GA-McCormick SC-
907 AM EST Thu Feb 13 2020

...Strong Thunderstorms Will Impact Portions of Lincoln and
northwestern McCormick Counties Until 930 AM EST....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 906 AM EST...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Abbeville to
near Bobby Brown State Park, moving east at 55 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
McCormick, Lincolnton, Mccormick County Airport, Elijah Clark State
Park, Lake Strom Thurmond, Bobby Brown State Park, Hickory Knob State
Resort Park, Loce, Gill's Point, Bordeaux, Hester's Ferry Campground,
Broad River Campground, Mount Carmel, Baker Creek State Park, Leroy's
Ferry Recreation Area, Willington, Curry Hill, Mount Carmel Park,
Chennault and Hawe Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

Persons in campgrounds should seek shelter until these storms pass.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
      3408 8248 3406 8245 3406 8233 3397 8230
      3402 8225 3397 8220 3368 8250 3382 8259
      3383 8260 3386 8257 3387 8258 3386 8261
      3398 8265
TIME...MOT...LOC 1406Z 251DEG 49KT 3417 8245 3399 8264

JAQ

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 6:59 AM ESTLake Wind AdvisoryCAEBurke, Columbia, Lincoln, McDuffie, Richmond7 hr
Feb 13, 9:07 AM ESTSpecial Weather StatementCAELincoln23 min
Feb 13, 10:15 AM ESTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie45 min
Feb 13, 9:38 AM ESTSpecial Weather StatementCAENewberry37 min
Feb 13, 9:54 AM ESTSpecial Weather StatementCAELancaster36 min
Feb 13, 10:22 AM ESTSpecial Weather StatementCAEFairfield, Saluda23 min
Feb 13, 11:06 AM ESTSpecial Weather StatementCAEAiken, Saluda39 min
Feb 13, 11:08 AM ESTSpecial Weather StatementCAEChesterfield52 min
Feb 13, 11:40 AM ESTSpecial Weather StatementCAEAiken, Kershaw, Lexington, Richland50 min
Feb 13, 11:51 AM ESTSevere Thunderstorm WarningCAECalhoun, Fairfield, Kershaw, Lexington, Richland39 min
Feb 13, 12:15 PM ESTSpecial Weather StatementCAEChesterfield30 min
Feb 13, 12:25 PM ESTSevere Thunderstorm WarningCAEClarendon, Kershaw, Lee, Richland, Sumter50 min
Feb 13, 12:30 PM ESTSpecial Weather StatementCAEBamberg, Barnwell, Calhoun, Clarendon, Orangeburg90 min
Feb 13, 1:09 PM ESTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Orangeburg, Sumter51 min
Feb 13, 2:16 PM ESTSpecial Weather StatementCAEClarendon29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.